Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Search in posts
Search in pages
Filter by Categories
Book Review
Brief Report
Case Report
Case Series
Commentary
Editorial
Erratum
Guest Editorial
Images
Images in Neurology
Images in Neuroscience
Images in Neurosciences
Letter to Editor
Letter to the Editor
Letters to Editor
Letters to the Editor
Media and News
None
Notice of Retraction
Obituary
Original Article
Point of View
Position Paper
Review Article
Short Communication
Technical Note
Techniques in Neurosurgery
Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Search in posts
Search in pages
Filter by Categories
Book Review
Brief Report
Case Report
Case Series
Commentary
Editorial
Erratum
Guest Editorial
Images
Images in Neurology
Images in Neuroscience
Images in Neurosciences
Letter to Editor
Letter to the Editor
Letters to Editor
Letters to the Editor
Media and News
None
Notice of Retraction
Obituary
Original Article
Point of View
Position Paper
Review Article
Short Communication
Technical Note
Techniques in Neurosurgery
View/Download PDF

Translate this page into:

Commentary
5 (
3
); 279-280

Commentary

Address for correspondence: Dr. Ariful Basher, Infectious and Tropical Diseases Division, Mymensingh Medical College Hospital, Mymensingh, Bangladesh. E-mail: arifulbasher@yahoo.com

Read COMMENTARY-ARTICLE associated with this -

Licence

This is an open-access article distributed under the terms of the Creative Commons Attribution-Noncommercial-Share Alike 3.0 Unported, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Disclaimer:
This article was originally published by Medknow Publications & Media Pvt Ltd and was migrated to Scientific Scholar after the change of Publisher; therefore Scientific Scholar has no control over the quality or content of this article.

Organophosphate (OP) compounds remain a significant cause of self-harm in developing countries. OP poisoning produces different forms of acute, subacute or delayed neurotoxicity that causes critical complications in life via neuromuscular, respiratory, and cardiac paralysis. An epidemiological pattern of poisoning reveals momentous variation in the form of poisoning and the number of deaths. Treatment and outcome of these patients may differ considerably between the developed world and resource-limited countries, often with scanty hospital infrastructure, shortage in Intensive Care Unit (ICU)-capacities, with sparse options for mechanical ventilation, as well as the cost of treatment. Several classes of OPs have different toxicokinetic and aging characteristics that are increasingly recognized.[1] Many patients die during the full-blown cholinergic crisis despite early, aggressive, and effective treatment.[2] Approximately 20% of the patients may experience Intermediate Syndrome (IMS), which is also a major contributor to the high morbidity and mortality.[3] Many complications that develop in the later period are indirectly preconditioned through the early phase of poisoning where initiation of organ damage commonly occurs (e.g., hypoxia, aspiration, and hypotension).[4]

There has been controversy in the toxicology world concerning the true definition and existence of a different neurological phase, as a separate entity. Acute paralysis is observed secondary to continued depolarization at the neuromuscular junction during the cholinergic phase.[5] The intermediate syndrome develops usually 24-96 hours after resolution of the initial phase and is characterized by weakness of the proximal muscles followed by respiratory and cranial nerve palsies.[56] Extrapyramidal symptoms, such as, rigidity, resting tremors, akinesia, and impairment of speech are a rare occurrence in OP poisoning in the intermediate or in the initial phase.[5] A literature search shows that there have been reports of a few patients with extrapyramidal symptoms in OP poisoning, of which most are children.[7]

The pathophysiology leading to basal ganglia impairment complicating organophosphate insecticide poisoning is perhaps complex and multifactorial. The resultant imbalance between dopamine and acetylcholine in basal ganglia and substantia nigra may cause the extrapyramidal syndrome.[7] It is thought that a certain low critical threshold of acetylcholine is required to regulate dopaminergic neurotransmission within the basal ganglia, and once this threshold is overcome by an abundance of acetylcholine (Ach), a clinical syndrome of basal ganglia impairment may follow.[7] Some authors suggested that increased Ach concentration in the cholinergic interneurons of the striatum has the ability to stimulate the efferent enkephalin-containing glutaminergic receptor in the subthalamic nucleus and a decline in the cortical glutamate stimulation that reduces striatal activity, resulting in decreased cortical glutamate excitation that clinically mimics a dopamine-deficiency state.[8] The functional threshold is probably genetically determined and is not predictable by sex, ethnic background, or even by the actual dose of the poison.[78] The relatively immature brain of children may also put them at risk for crossing this threshold early on to develop Parkinsonian symptoms.[8]

Early diagnosis and prompt treatment may prevent long-term impairment of the basal ganglia function in prone patients, especially children, acutely exposed to organophosphate insecticides. Extrapyramidal manifestations have disappeared even without treatment, but the time taken for recovery may be longer.[6] Very few patients may remain with Parkinsonism, suggesting that the path of basal ganglia impairment complicating organophosphate insecticide poisoning may not be as favorable and transitory.[6] The usage of amantadine, which possibly enhances neurotransmission, may be beneficial to avoid severe long-term impairment.[7] Extrapyramidal symptoms following OP poisoning are rare, may be often overlooked, and masked by other complications, or misinterpreted as a severe affective disorder. More detailed clinical observations of organophosphate-poisoned patients are needed and detailed studies on the biological functions of acetylcholinesterase, including the influence on the nigrostriatal dopaminergic system, are considered necessary.

References

  1. , . Toxicokinetic and toxicodynamic aspects of organophosphorus (OP) insecticide poisoning. Toxicol Lett. 1998;102-3:649-52.
    [Google Scholar]
  2. , , , , , , . Differences between organophosphorus insecticides in human self-poisoning: A prospective cohort study. Lancet. 2005;366:1452-9.
    [Google Scholar]
  3. , , , . Organophosphate-induced intermediate syndrome: Aetiology and relationships with myopathy. Toxicol Rev. 2006;25:1-14.
    [Google Scholar]
  4. , , , , , , . Organophosphate poisoning in the developed world-a single centre experience from here to the millennium. Chem Biol Interact. 2013;206:561-8.
    [Google Scholar]
  5. , , . A comprehensive review on experimental and clinical findings in intermediatesyndrome caused by organophosphate poisoning. Toxicol Appl Pharmacol. 2012;258:309-14.
    [Google Scholar]
  6. , , , , . Organophosphorus induced extrapyramidal intermediate syndrome in an adolescent suicide attempt survivor. J Neurosci Rural Pract. 2014;5:276-8.
    [Google Scholar]
  7. , , , , . Acetylcholinesterase inhibition and the extrapyramidal syndrome: A review of the neurotoxicity of organophosphate. Neurotoxicology. 2001;22:423-7.
    [Google Scholar]
  8. , , , . Transient severe parkinsonism after acute organophosphate poisoning. J Neurol Neurosurg Psychiatry. 1999;66:253-4.
    [Google Scholar]

    Fulltext Views
    26

    PDF downloads
    0
    View/Download PDF
    Download Citations
    BibTeX
    RIS
    Show Sections